10th Immunotherapy was done 0n 14 December 2021

10th Immunotherapy was done on 14 December 2021
I had Atezolizumab + Bevacizumab immunotherapy with 500ml of Ferritin IV on 14 December 2021. Why Ferritin (Iron)? Because my Ferritin serum was low at 22.0 [normal range 47.0 – 452 UG/L] and my Haemoglobin has also been coming down from 14.7 to 13.7 to 13.9 to 14.6 to 14.0 to 11.8 to 11.3 to 9.6 to 9.0 [normal range 14.0 -18.0 G/DL].
My tumor marker, Alphafoeto Protein has been rising from <2.7 to 4.5 to 9.7 to 16.1 [< 7.1 UG/L].
My oncologist proposed that I start taking my Iron tablet (Ferrous Gluconate Compound Capsule) daily. The same afternoon when I saw the Gastroenterologist he proposed that I stop taking the Iron tablet. He was concerned that I would not be able to monitor my stool properly when I started taking the Iron tablet, as the stool would be dark. He stated that if my stool is as dark as the piano dark key board, I am to go to the hospital immediately. This would indicate that my abdomen is bleeding. He scheduled me to do an OGD on 16 December 2021, two days’ away.
An OGD (Oesophagus-Gastro-Duodenoscopy) also known as gastroscopy, is a specialised examination that allows the Gastroenterologist to look inside the upper digestive tract consisting of the oesophagus (gullet), stomach and duodenum (first section of the small intestine) using an endoscope. An endoscope is a long, thin and flexible tube with a video camera attached to one end and controls at the other end.
I was confused and overwhelmed by the conflicting proposals. I was in a down mood. As usual I told myself to be positive and to see God’s guiding hand in all these and to remind myself to “Rejoice always, pray without ceasing, in everything give thanks; for this is the will of God in Christ Jesus for you.” (1 Thessalonians 5:16 NKJV)
Written on 15 December 2021

Subsequently, I was advised that it was not a conflicting proposal. The standard medical treatment for anaemia for low Hb is indeed iron tablet and is traditionally a treatment dilemma. However, iron causes the stools to turn black and is itself a harmless phenomenon. The dilemma comes about because the commonest cause for anaemia is bleeding from the gut, and bearing in mind that blood in the gut also makes the stools black (because blood contains iron).  In a situation when a patient starts taking iron tablet for anaemia he will not be able to monitor for himself whether he is bleeding from the gut or not. That’s the reason why the gastroenterologist advised you to temporarily stop iron pills, have an endoscopic check of your gut to make sure there is no bleeding before restarting yourself on the iron pill. 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s